Swelling, also called edema, happens when fluid builds up in body tissues.
Swelling is a common side effect of many breast cancer treatments:
- radiation therapy
- hormonal therapy:
- Herceptin Hylecta (chemical name: trastuzumab and hyaluronidase-oysk), a targeted therapy
Other medicines you may be taking during treatment, including pain medications, bisphosphonates (bone-strengthening medications), and steroids also can cause swelling.
If the swelling is severe, accompanied by pain, or if your arm starts to swell after surgery (which could be a sign of arm lymphedema), talk to your doctor right away. This type of swelling could be a sign of infection or other serious condition and needs to be treated as soon as possible.
If your swelling is mild, try these tips to ease it:
- Elevate the swollen area. If possible, raise the swollen area above your heart. This reduces the flow of fluid into the swollen area.
- Avoid standing for long periods.
- Wear loose clothing so fluids can flow easily out of the swollen area.
- Don’t cross your legs when sitting.
- Avoid salty foods. Salt can make you retain fluid.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....
Taking Certain Supplements Before and During Chemotherapy for Breast Cancer May Be Risky
A small study suggests that people who took antioxidant supplements before and during...